Georgia, 2022

Strong Wind in Georgia, January 16, 2022

January 16, 2022 · NWS CHS · 1 event in 1 county or zone

An area of strong winds developed ahead of an approaching cold front and near the center of an area of low pressure and produce some minor wind damage Chatham County, GA.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An area of strong winds developed ahead of an approaching cold front and near the center of an area of low pressure and produce some minor wind damage Chatham County, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 16, 8:50 AM EST, 40 minutes earlier.

Area forecast discussion, Jan 16, 8:50 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
850 AM EST Sun Jan 16 2022

.SYNOPSIS...
A strengthening low pressure system will move northeast through
the area today. Cold high pressure will build into the region
Monday and Tuesday, moving offshore Wednesday. A reinforcing
cold front will move through the area Thursday. A coastal low
pressure system could bring wintry precipitation to the area
late Thursday night through Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update: Quick update to extend the Coastal Flood Advisory
through 11 am. Though we are 2 hours past high tide, the tide
level remained elevated and even risen. It will hover around 7
ft MLLW, and with rain continuing minor flooding in and around
downtown Charleston will persist.

Local radar Hydrometeor Classification and observations from
KMNI and MCKI suggest that there is some snow and sleet mixed in
with the rain near and north of Lake Moultrie. As a result we
have a Special Weather Statement in effect for that part of
Berkeley County through 10 am. But only little or no snow and
sleet accumulation would occur since wet bulb temps are no
lower than about 34F and surface dew points are around 33F.

The intense surface low as of early morning as with central
pressure down just under 1000 mb was across east-central
Alabama, and will move into central Georgia this morning. The
associated warm front extends east from the low and is lifting
north of the Altamaha River. Shifting winds and a warmer air
mass will follow behind that feature, and we did adjust both the
max temps and the hourlies a bit based on latest trends.

There have been several gusts of 40 mph or more along parts of
the coastal sections of Charleston County, but since it has been
so localized we do not have the Wind Advisory in effect until 11
am for that county and numerous others.

Previous discussion...
Today: Plenty of impactful weather across the forecast area as
an intense region of low pressure moving through Alabama and
Georgia will occlude, sending the initial low near the
Appalachians, with the occluded low becoming the stronger
feature as it lifts across the lower and central Savannah River
area late morning, then north of the Santee River this
afternoon. The combination of large scale forcing for ascent and
deep moisture will occur with a coupled jet and its associated
upper difluence/divergence with PWat reaching upwards to 1.2 to
1.4 inches. This will promise us with widespread light to
moderate rains this morning, as we are carrying 100% PoPs all
locations. There is a noticeable dry slot that arrives from the
southwest this afternoon behind the exiting frontal system, and
we look for the coverage of the rain to drop off considerably,
and some sunshine will actually develop. Temperatures will be
somewhat of a challenge, as some places will experience a huge
warm up as warm front and occluded fronts lift through most of
the forecast district, allowing for a south and southwest low
level flow to develop. This should boost temps along the coastal
corridor to 60-64F, but how far inland the warm air penetrates
is the main problem. So we have just 50 or the lower 50s along
the immediate northwest tier for max temps.

Winter weather: Latest meso-analysis and guidance keeps any
freezing wet bulb temps north of the forecast zones. Given the
strength of the warm nose, there still doesn't look to be much
risk for anything other than liquid precipitation with this
event. As a worst case scenario there could be a little snow or
sleet north of Lake Moultrie where the coldest temps and lowest
wet bulbs will be found through mid morning. No accumulation
would occur.

Thunderstorms: There is still little in the way of CAPE and
instability, although shear is quite strong. As the warm front
lifts north and utilizing the Hi-Res guidances which depicts a
band or line of heavier showers and a few t-storms lifting
north-northeast from off the Florida and Georgia coasts in the
morning, brushing parts of mainly the coastal sections of
Beaufort, Colleton and Charleston from about 11 am to 2 pm.
Because of this and the SPC forecast showing a "Marginal Risk",
we have included mention of a slight chance of t-storms during
that time period. There is a non-zero risk of damaging winds and
an isolated tornado that moves in from the ocean. However, the
higher risk for t-storms will stay offshore.

Strong Winds: While there is good pinching across the area
within a northeast and east flow, the highest winds for today
will be as winds clock around to the southwest behind a cold
front this afternoon. We're not totally convinced that winds
will technically reach advisory criteria, but there should be
enough of an impact due to tree limbs and some weaker trees being
blown down due to the saturated grounds. Because of this will
have issued both a Lake Wind Advisory on Lake Moultrie as well
as a Wind Advisory for the coastal zones of South Carolina and
most of Georgia.

QPF: On average we're looking at about 1-2 inches across the
entire forecast region, with the heaviest amounts over the
Charleston Tri_County and most especially for Charleston County
itself where some local amounts could top 2 inches.

Tonight: Until the passage of a short wave and within the
coldest air aloft there is still the risk of at least isolated
showers early on. The rest of the night though does look to be
rainfree, and although temps will plunge down into the mid and
upper 30s, it doesn't look quite cold enough for black ice. Even
if it does get a tad colder, there is still too much wind which
would dry things out. As a result we have a continuation of
both the Wind Advisory over most counties and across Lake
Moultrie as the colder air arrives.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Cool and dry high pressure will build over the region Monday and
Tuesday. A downslope trajectory will yield high temps in the low
to mid 50s despite moderate cold air advection. Strong
radiational cooling Monday night will help temps drop into the
mid 20s far inland with upper 20s to lower 30s as one gets
closer to the coast. Lows Tuesday night will be a few degrees
warmer.

The surface high will shift off the coast early Wednesday
morning. The resulting warm air advection will support high
temps in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
An arctic high will drop out of the Northern Plains Wednesday
night, pushing a cold front into the area on Thursday. There
looks to be enough moisture and forcing for scattered showers to
accompany the front. The front is expected to stall just off the
coast and transition into a broad baroclinic zone. A potent
upper shortwave approaches on Friday, causing cyclogenesis
either in the eastern Gulf of Mexico or along the Southeast
coast.

There are significant model differences regarding the location
and track of the coastal low. The ECMWF and CMC have a much
wetter solution with the low developing over the eastern Gulf
and tracking up the coast. The 00Z GFS was considerably drier
than its 18Z counterpart and has the low developing well off the
Southeast U.S. coast, then tracking northeast. The QPF late
Thursday night through Friday night will be critical because
thermal profiles support some wintry precipitation.

Model soundings and partial thicknesses show the potential for
some freezing rain over northern and western zones late Thursday
night as surface wet bulbs steadily drop. On Friday, the
predominant p-type depends on which model you look at. The GFS,
with its offshore low track, indicates mainly snow would occur
across the majority of the area. Meanwhile, the wetter ECMWF/CMC
and its closer low track show mostly rain or freezing rain on
Friday, then some changeover to snow Friday night. All models
show drier air moving in from the west Friday night, ending any
precip by daybreak Saturday. Given that this potential event is
so far in the future (Day 6), we kept things simple by
introducing some freezing rain over northern areas late
Thursday night, then a combination of rain and/or snow Friday
and Friday night.

Temps will be well below normal through the period.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
A deep and organized area of low pressure will track across
Georgia this morning, passing over or near KCHS and KJZI around
18Z, then further away to the northeast thereafter. Widespread
light to occasional moderate rainfall will occur with the
surface low and an associated frontal system. This is also
accompanied by IFR conditions through about 16Z at KSAV and
around 18Z at KCHS and KJZI.

A noticeable dry slot will arrive this afternoon, essentially
shutting off the vast majority of the rain and allowing for VFR
to return, at least temporarily, as MVFR ceilings look to move
back in tonight.

There is also a small risk for a TSRA at KJZI and near KCHS
from about 16-19Z as a warm front lifts through and is followed
by a trailing cold front. But there is still not enough
confidence to include any mention at this time.

NE and E winds will steadily increase this morning, clocking
around to the SE late morning, then to the SW and eventually the
W thereafter. Winds will peak around 20G30 knots at all sites with
the shifting of winds to the SW, but occasional higher speeds
can occur into tonight.

Extended Aviation Outlook: VFR Monday through Wednesday. Brief
flight restrictions possible Thursday as scattered rain showers
accompany a cold front. Gusty west winds on Monday.

&&

.MARINE...
Today and tonight: Mariners should be prepared for dangerous
conditions as an intense low and associated frontal system
impacts the local waters. This will easily result in Gale force
winds all waters as winds veer around from the NE and E this
morning to the SW this afternoon and to the W tonight. There are
even indications of a few hours of Storm Force winds on the
AMZ350 waters this afternoon with the initially surge once
winds veer around to the SW. This will have to be watched very
carefully through the day. In addition, isolated t-storms will
occur late this morning on the Georgia waters, spreading north
into the South Carolina waters through the early afternoon.
There could be locally damaging winds and maybe an isolated
tornadic waterspout or two with these storms. Seas will respond
significantly to the high winds, and look to reach as large as 9
to 13 feet, highest on the Charleston County and outer Georgia
waters into at least early tonight.

Marine winds will gradually subside on Monday with all Gale
Warnings dropping off by late afternoon. We'll need a period of
Small Craft Advisories once the Gales drop. Winds/seas will
drop off considerably by Tuesday as the surface high builds
overhead. No headlines expected Tuesday through Thursday. Strong
NNE winds expected to develop Thursday night and persist into
the weekend as arctic high pressure builds from the west and
coastal low pressure develops. Headlines are likely starting
Thursday night.

&&

.TIDES/COASTAL FLOODING...
High tide peaked at 7.29 ft MLLW at 6:48 am. However, though
water levels started to fall, they then went back up to 7.1 ft
MLLW. Meteorological effects will keep water levels elevated and
the Coastal Flood Advisory has been extended through 11 am.

Interestingly, winds will shift to a strong offshore flow
tonight, and this will lead to blowout tide conditions around
the 1-2 am low tide.

High Surf: Local forecast tools show breakers as large as 5 to
7 feet in the surf zone from late this morning into tonight.
This has prompted a High Surf Advisory along coastal sections of
Charleston south to coastal Chatham County.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 1 AM EST Monday for GAZ099>101-114>119-
     137>141.
     High Surf Advisory until 1 AM EST Monday for GAZ119.
SC...Wind Advisory until 1 AM EST Monday for SCZ047>052.
     High Surf Advisory until 1 AM EST Monday for SCZ048-051.
     Lake Wind Advisory until 6 PM EST Monday for SCZ045.
     High Surf Advisory until 4 AM EST Monday for SCZ049-050.
     Coastal Flood Advisory until 11 AM EST this morning for SCZ049-
     050.
MARINE...Gale Warning until noon EST Monday for AMZ350-352-354-374.
     Gale Warning until 4 AM EST Monday for AMZ330.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 16, 8:41 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
841 AM EST Sun Jan 16 2022

GAZ099>101-114>118-137>141-SCZ047-052-171345-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Inland Jasper-Tidal Berkeley-
841 AM EST Sun Jan 16 2022

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-SCZ040-042>044-171345-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
841 AM EST Sun Jan 16 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ119-SCZ048-051-171345-
Coastal Chatham-Beaufort-Coastal Jasper-
841 AM EST Sun Jan 16 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-171345-
Coastal Colleton-Charleston-
841 AM EST Sun Jan 16 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-171345-
Inland Berkeley-
841 AM EST Sun Jan 16 2022

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY FOR LAKE
MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-171345-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
841 AM EST Sun Jan 16 2022

...GALE WARNING IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-171345-
Charleston Harbor-
841 AM EST Sun Jan 16 2022

...GALE WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jan 16, 5:20 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     NON-TSTM WND GST 5 ESE FRIPP ISLAND      32.28N  80.41W
01/16/2022  M47 MPH          AMZ352             SC   BUOY

            THE FRIPP NEARSHORE BUOY REPORTED A WIND GUST OF 41
            KNOTS.

&&

EVENT NUMBER CHS2200062

33
Local storm report, Jan 16, 5:21 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     NON-TSTM WND GST 2 ENE TYBEE ISLAND      32.01N  80.81W
01/16/2022  M44 MPH          AMZ352             GA   MESONET

            THE WEATHERFLOW SITE AT THE SAVANNAH ENTRANCE LIGHT
            REPORTED A WIND GUST OF 38 KNOTS.

&&

EVENT NUMBER CHS2200063

33
Special weather statement, Jan 16, 5:33 AM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
533 AM EST Sun Jan 16 2022

SCZ045-161515-
Inland Berkeley-
533 AM EST Sun Jan 16 2022

...REMAIN ALERT FOR SLICK SPOTS ON ROADS AND OTHER PAVED
SURFACES OF FAR NORTHERN BERKELEY COUNTY THIS MORNING...

Light snow and sleet will create slick spots on area roads through
9 or 10 am. This includes, but is not limited to places in and Bonneau,
Pineville, Saint Stephen and Eadytown.

Icy spots will form most readily on bridges and overpasses but
could also develop on other paved surfaces including primary and
secondary roads, parking lots, sidewalks and driveways.

Significant accumulation of snow and sleet is not expected.
However, problematic travel conditions are possible in a few
locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you plan to drive or walk, remain alert for slick spots on
paved surfaces. Slow your driving speed and use care when walking
on sidewalks, driveways or parking lots. Slips and falls
constitute a leading cause of injuries during winter weather.

&&
Local storm report, Jan 16, 5:41 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     NON-TSTM WND GST 4 ESE CHARLESTON        32.75N  79.87W
01/16/2022  M48 MPH          AMZ330             SC   MESONET

            THE WEATHERFLOW SITE AT FORT SUMTER REPORTED A WIND
            GUST OF 42 KNOTS.

&&

EVENT NUMBER CHS2200064

33
Local storm report, Jan 16, 7:20 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
720 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     NON-TSTM WND GST 5 ESE DEWEES ISLAND     32.81N  79.63W
01/16/2022  M53 MPH          AMZ350             SC   BUOY

            THE CAPERS NEARSHORE BUOY REPORTED A WIND GUST OF 46
            KNOTS.

&&

EVENT NUMBER CHS2200065

33
Local storm report, Jan 16, 8:00 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
800 AM EST SUN JAN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
01/16/2022                   CHARLESTON         SC   TIDE GAGE

            CHTS1 MINOR COASTAL FLOODING: A MAXIMUM TIDE LEVEL OF
            7.29 FT MLLW (1.53 FT MHHW) WAS OBSERVED AT THE
            CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL FLOODING
            TYPICALLY BEGINS ALONG THE COASTS OF CHARLESTON AND
            COLLETON COUNTIES WHEN TIDE LEVELS REACH 7.0 FT MLLW
            (1.24 FT MHHW) IN THE CHARLESTON HARBOR.

&&

EVENT NUMBER CHS2200066

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Chatham

When
January 16, 9:30 AM EST to 11:15 AM EST
Where
Coastal Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Emergency Manager

Chatham County Emergency Management reported a couple of trees down in the county due to saturated soils and gusty winds. One tree was down at the intersection of Norwood Avenue and Breezy Palm Way. Another tree was down on power lines in the 400 block of Staley Avenue.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002237.